Is Benzhexol causing mouth sores especially on my tongue?

I am using Benzhexol (similar to Artane) 2mg tds and 7 Carbilev daily as well as having to use a statin 10mg due to raised cholesterol which is a familial trend. I also am reducing my 2mg Ropinirole tds down to nil due to non-availability in RSA.

Since starting Benzhexol I have sores especially on my tongue which is pricking and burning all the time and is raw from rubbing over the teeth when it is burning(a reflex action)It is a painful condition 24hrs and no pharmacist has any solution. I think it is mainly due to dry mouth which is one of the indications for Benzhexol due to too much saliva in PD sufferers.

Please can anyone tell me if this gets better as the body adjusts to the chemical imbalance. This drug is also causing delusions and hallucinations.

Please help me its driving me to depression due to pain and discomfort

14 Replies

  • Not going to be much help here but I thought I might contradict a common misunderstanding regarding saliva in PWP. Apparently we do not produce too much saliva. Normally anyone gets an accumulation of saliva in the mouth which is cleared by an automatic swallowing reaction. In us Parkies that automatic swallow doesn't happen, or not as often as normal anyway so there is more saliva than is needed and can result in a dribble.

    Sorry to be of no help whatsoever. By the way what is RSA and what is Benzhexol administered for ?

  • RSA Republic of South Afric, Benzhexol is the same as Artane.

  • Thank you.

  • I empathize with your situation, and what I have to offer may not help. Years ago I suffered from numerous mouth sores on my tongue. Don't know the cause or what caused them to stop. But I did find a way to get them to heal quickly. Hydrogen Peroxide. DON'T DRINK IT. For each sore, I scraped off the protective covering (a soft scab?) and dabbed on some hydrogen peroxide with a q tip. The sores healed within 24 hours.

    I hope that this works for you!

  • My Meds also cause a dry mouth and that makes my tongue get sore easily. I need to chew sugarless gum all day long to get relief. Maybe you can try that.

  • I haven't got a suggestion for internal sores other than hydrogen peroxide diluted with water used as a gargle

    The.cotton mouth from drugs is a problem for me, also. I do not tolerate sugar substitutes. My solution is to carry a tootsie pop. I can suck on it for a moment until I feel myself salivating. Then it goes back in the wrapper until the next time my tongue starts getting stuck to the roof of my mouth. :) it works for me. Sometimes one pop lasts four days. Vg

  • Try Biotene it's sold ove the counter. A lot of dentist recommend it for cancer patients.

  • Pete is totally right about saliva production, and as well as swallowing problems our cheek muscles are lax. Most of our drugs cause dry mouth including cabilev. But your artane is particularly bad for this. You need to drink more water i would think but the hallucinations are worrying. They suggest too much medication so please see a doctor to decrease your meds to stop this effect, its dangerous to stop suddenly. Let us know how you get on.

  • PS i have involuntary type tongue problems like you describe. I have found they go when I drink 1or 2glasses of water. Only happens when my body need fluids. I have lost my thirst indicator so have to remind myself to drink. I wonder why you are on such a dose of artane?

  • In South Africa we cannot get any Requip (Ropinirole) so they had to change all patients meds that were using this drug. Pexola was first choice for them but I react very badly with this drug. I have been using Requip 2mg 3X daily and so the Neurologist recommended we try Benzhexol with the same dosage. It has helped with the tremor and also calmed me enough to sleep. I have been sleeping about 2 hours per night and now I can sleep at least 6 hours. The tongue remains a huge problem and the rest of my mouth has become ulcerated since. Constant pain. Don't know where to put my tongue cant talk because sores on side my rub against a tooth and cause agony. I really am desperate.

  • I wonder if that revolting mouthwash stuff that I know as Bocasin is available in South Africa.

    Great treatment for mouth ulcers. It must do you good because it tastes awful. lol

  • Hi

    Its a very difficult situation for you, I understand it as i cannot get all meds in my country either. Still think you urgently need your artane dosage reviewed due to side effects. (i wrote you a PM.)

  • I do not take Artane now, did at one time. I have had issues with my mouth for about a year now. I tried all of the Biotene products without success and they are very expensive. It may sound crazy, but mine did improve with frequent use of plain old fashioned Listerine. It does burn and taste terrible but helped me. If I get lax in using it, my mouth gets worse, even bleeds.

    I never had this issue prior to PD so have associated it more with PD than with the meds.

  • Yesterday I got ORCHLOR from the pharmacy and explained my mouth dilemma to the pharmacist and he has decided to research this drug and others I am taking in order to understand what is causing it. I look forward to him reporting back to me soon at which time I will pass the info on via Health Unlocked. This mouthwash is helping a little.

You may also like...